Alert archive / South Dakota / High Wind Warnings in 2020
High Wind Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this high wind warning at Jan 17, 2020, 2:31 AM MST for 8 counties in South Dakota. It took effect at Jan 17, 2020, 5:00 PM MST. It was in force for 12 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 17, 2020, 2:31 AM MST (09:31 UTC)
- In effect from
- Jan 17, 2020, 5:00 PM MST
- Expired
- Jan 18, 2020, 5:00 AM MST
- In force
- 12 hr
- Issued by
- NWS Aberdeen, SD
Counties Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 181 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 6:07 PM MST | NON-TSTM WND GST 52 | 13 Nnw Sansarc, SD | MESONET STATION 168 FOSTER BAY (SDDOT). |
| Jan 17, 6:17 PM MST | NON-TSTM WND GST 54 | 10 Sw Chantler Creek Re, SD | MESONET STATION 202 HAYES (SDDOT). |
| Jan 17, 6:52 PM MST | HIGH SUST WINDS 43 | 10 Sw Chantler Creek Re, SD | MESONET STATION 202 HAYES (SDDOT). PEAK GUSTS OF 54MPH AT TIME OF OBSERVATION. |
| Jan 17, 6:53 PM MST | NON-TSTM WND GST 52 | 2 Ene Pierre, SD | ASOS STATION KPIR PIERRE MUNI AP. |
| Jan 17, 6:57 PM MST | NON-TSTM WND GST 52 | 9 Nnw Vivian, SD | MESONET STATION 13 VIVIAN (SDDOT). |
| Jan 17, 6:57 PM MST | NON-TSTM WND GST 53 | 2 S Gorman, SD | MESONET STATION 212 AGAR (SDDOT). |
| Jan 17, 7:15 PM MST | SNOW 2.5 | Gettysburg, SD | RELAYED VIA SOCIAL MEDIA. SIGNIFICANT VISIBILITY REDUCTIONS AS WELL WITH INCREASING WIND. |
| Jan 17, 7:22 PM MST | NON-TSTM WND GST 52 | 5 Wnw Mclaughlin, SD | MESONET STATION 205 MCLAUGHLIN (SDDOT). |
| Jan 17, 7:30 PM MST | BLIZZARD | 5 W Gettysburg, SD | SHERIFF HAS 20 FT VISIBILITY. VEHICLE IN DITCH AT HWY 212 AND 83 JUNCTION. |
| Jan 17, 7:42 PM MST | NON-TSTM WND GST 52 | 1 Ne Ridgeview, SD | MESONET STATION SD560 RIDGEVIEW. |
| Jan 17, 7:52 PM MST | NON-TSTM WND GST 62 | 3 Se Reliance, SD | MESONET STATION 54 RELIANCE (SDDOT). |
| Jan 17, 7:59 PM MST | NON-TSTM WND GST 57 | 13 N Vivian, SD | MESONET STATION RFPS2 VIVIAN 13 N. |
| Jan 17, 8:07 PM MST | HIGH SUST WINDS 41 | 13 Nnw Sansarc, SD | MESONET STATION 168 FOSTER BAY (SDDOT). PEAK WIND GUST OF 55MPH AT TIME OF OBSERVATION. |
| Jan 17, 8:17 PM MST | HIGH SUST WINDS 44 | 5 Wnw Mclaughlin, SD | MESONET STATION 205 MCLAUGHLIN (SDDOT). MAXIMUM GUST 56MPH. |
| Jan 17, 9:51 PM MST | HIGH SUST WINDS 44 | 1 Ne Ridgeview, SD | MESONET STATION 204 RIDGEVIEW (SDDOT). MAXIMUM GUST 54MPH AT TIME OF OBSERVATION. |
| Jan 17, 10:40 PM MST | HIGH SUST WINDS 41 | 2 Ene Pierre, SD | |
| Jan 17, 11:06 PM MST | HIGH SUST WINDS 40 | 11 S Bullhead, SD | MESONET STATION GRRS2 BULLHEAD 10 S. GUST OF 50MPH AT TIME OF OBSERVATION. |
| Jan 18, 2:56 AM MST | HIGH SUST WINDS 42 | 4 W Trail City, SD | MESONET STATION 178 TRAIL CITY (SDDOT). MAXIMUM GUSTS OF 50MPH AT 252AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 509 m²/s²
- 0-3 km storm-relative helicity
- 771 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
148 WWUS73 KABR 170931 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 331 AM CST Fri Jan 17 2020 SDZ003-015-016-033>035-045-048-171745- /O.NEW.KABR.HW.W.0001.200118T0000Z-200118T1200Z/ Corson-Dewey-Potter-Stanley-Sully-Hughes-Jones-Lyman- Including the cities of Indian Memorial Rec Area, Wakpala, Thunder Hawk, Laplant, Promise, Parade, Ridgeview, Gettysburg, Hoven, Chantler Creek Recreation Area, Fort Pierre, Mission Ridge, Wendte, West Shore Rec Area, Cow Creek Rec Area, Okobojo Creek Rec Area, Onida, Grey Goose, Pierre, Murdo, Van Metre, Westover, Capa, Tailwaters Rec Area, Counselor Creek Recreation Area, Lower Brule, Presho, Iona, and Oacoma 331 AM CST Fri Jan 17 2020 /231 AM MST Fri Jan 17 2020/ ...HIGH WIND WARNING IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 AM CST /5 AM MST/ SATURDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Corson, Dewey, Potter, Stanley, Sully, Hughes, Jones and Lyman Counties. * WHEN...From 6 PM CST /5 PM MST/ this evening to 6 AM CST /5 AM MST/ Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Some blowing snow may occur where light snow falls today. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SD
3 follow-up statements
043 WWUS73 KABR 171719 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1119 AM CST Fri Jan 17 2020 SDZ003-015-016-033>035-045-048-180130- /O.CON.KABR.HW.W.0001.200118T0000Z-200118T1200Z/ Corson-Dewey-Potter-Stanley-Sully-Hughes-Jones-Lyman- Including the cities of Indian Memorial Rec Area, Wakpala, Thunder Hawk, Laplant, Promise, Parade, Ridgeview, Gettysburg, Hoven, Chantler Creek Recreation Area, Fort Pierre, Mission Ridge, Wendte, West Shore Rec Area, Cow Creek Rec Area, Okobojo Creek Rec Area, Onida, Grey Goose, Pierre, Murdo, Van Metre, Westover, Capa, Tailwaters Rec Area, Counselor Creek Recreation Area, Lower Brule, Presho, Iona, and Oacoma 1119 AM CST Fri Jan 17 2020 /1019 AM MST Fri Jan 17 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 AM CST /5 AM MST/ SATURDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Jones, Corson, Potter, Lyman, Dewey, Sully, Hughes and Stanley Counties. * WHEN...From 6 PM CST /5 PM MST/ this evening to 6 AM CST /5 AM MST/ Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Some blowing snow may occur where light snow falls today. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ KF
070 WWUS73 KABR 171935 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 135 PM CST Fri Jan 17 2020 SDZ016-034-035-180600- /O.EXT.KABR.HW.W.0001.200118T0300Z-200118T1200Z/ Potter-Sully-Hughes- Including the cities of Gettysburg, Hoven, Cow Creek Rec Area, Okobojo Creek Rec Area, Onida, Grey Goose, and Pierre 135 PM CST Fri Jan 17 2020 ...HIGH WIND WARNING NOW IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST SATURDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Potter, Sully and Hughes Counties. * WHEN...From 9 PM this evening to 6 AM CST Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Patchy to areas of blowing snow will be possible, especially across areas that received light snow today. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SDZ003-015-033-045-048-180600- /O.CON.KABR.HW.W.0001.200118T0000Z-200118T1200Z/ Corson-Dewey-Stanley-Jones-Lyman- Including the cities of Indian Memorial Rec Area, Wakpala, Thunder Hawk, Laplant, Promise, Parade, Ridgeview, Chantler Creek Recreation Area, Fort Pierre, Mission Ridge, Wendte, West Shore Rec Area, Murdo, Van Metre, Westover, Capa, Tailwaters Rec Area, Counselor Creek Recreation Area, Lower Brule, Presho, Iona, and Oacoma 135 PM CST Fri Jan 17 2020 /1235 PM MST Fri Jan 17 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 AM CST /5 AM MST/ SATURDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Jones, Corson, Lyman, Dewey and Stanley Counties. * WHEN...From 6 PM CST /5 PM MST/ this evening to 6 AM CST /5 AM MST/ Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Patchy to areas of blowing snow will be possible, especially across areas that received light snow today. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ KF
370 WWUS73 KABR 181202 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 602 AM CST Sat Jan 18 2020 SDZ003-015-016-033>035-045-048-181315- /O.EXP.KABR.HW.W.0001.000000T0000Z-200118T1200Z/ Corson-Dewey-Potter-Stanley-Sully-Hughes-Jones-Lyman- Including the cities of Indian Memorial Rec Area, Wakpala, Thunder Hawk, Laplant, Promise, Parade, Ridgeview, Gettysburg, Hoven, Chantler Creek Recreation Area, Fort Pierre, Mission Ridge, Wendte, West Shore Rec Area, Cow Creek Rec Area, Okobojo Creek Rec Area, Onida, Grey Goose, Pierre, Murdo, Van Metre, Westover, Capa, Tailwaters Rec Area, Counselor Creek Recreation Area, Lower Brule, Presho, Iona, and Oacoma 602 AM CST Sat Jan 18 2020 /502 AM MST Sat Jan 18 2020/ ...HIGH WIND WARNING HAS EXPIRED... Gusty northwest winds around 40 MPH will continue for the next few hours, but the highest winds are done. $$ SD
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Jan 16, 10:30 PM MST, 4 hours 1 minute earlier.
Area forecast discussion, Jan 16, 10:30 PM MST, 4 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1130 PM CST Thu Jan 16 2020
.UPDATE...
Issued at 530 PM CST Thu Jan 16 2020
Extended the winter weather advisory a county line west to account
for the bubble of strong winds in north central SD this evening
and the resultant blowing snow and reduced visibilities.
Otherwise, the forecast, while complex, remains on track.
&&
.SHORT TERM...(This Evening through Friday Night)
Issued at 220 PM CST Thu Jan 16 2020
Forecast challenges revolve around multi-faceted winter storm
gathering strength over the swrn U.S.
Currently, temperatures are steadily warming through the teens and
low 20s across the swrn forecast zones and through the single digits
below zero across the nern two-thirds of the CWA. Strong south-
southeasterly winds have materialized today across central South
Dakota, and where there is blowable snowpack, this has caused areas
of blowing/drifting snow at ground level.
Later tonight, these strong southerly winds will relocated to the
eastern forecast zones and create some localized ground
blizzard/near ground blizzard conditions on the Prairie Coteau and
along the northwestern/northeastern facing slopes of the Coteau
(downslope winds). Friday morning will see an area of snow
developing/lifting north-northeast into the CWA, with the most snow
accumulation potential throughout the day on Friday into Friday
night ending up being east of a line from Britton to Clark. There
could even be some spotty freezing drizzle developing Friday morning
prior to the snowfall. While it is snowing on Friday, the strong
southerly winds will persist, so there will likely be periods of
blizzard or near blizzard conditions as a result from the
combination of falling and blowing snow. A winter weather advisory
and a winter storm warning have been posted to cover these
conditions early Friday morning through Friday evening.
Still carrying a winter storm watch for possible blizzard conditions
for late Friday night throughout the day Saturday, as stronger
northwest winds move into the region combined with falling snow and
blowing snow to create a widespread, long-fused period of blizzard
conditions. The falling snow should be tapering off Saturday
morning, but the strong winds and arctic cold air will promote a
favorable environment significant blowing snow/blizzard conditions
for several additional hours into Saturday afternoon.
With no snow falling and winds beginning to diminish Saturday night,
conditions should be improving. Although, the combination of
sustained winds of 5 to 20 mph and arctic cold air could result in
another period of wind chill values falling below -25F Saturday
night.
.LONG TERM...(Saturday through Thursday)
Issued at 220 PM CST Thu Jan 16 2020
The majority of this forecast period looks to remain rather quiet
and free from hazardous winter weather conditions with the exception
initially of some arctic chill.
A strong area of arctic high pressure will be building in on Sunday
across the Dakotas and into western Minnesota. Subzero temps and
enough of a wind Sunday morning will produce wind chill values into
the 25 to 30 below range, especially across our eastern zones. Some
gradual improvement is anticipated by the end of the day as winds
diminish. The cold, below normal temperatures look to stick around
through Monday before we transition into a warmer pattern toward mid
week. Sfc high pressure will slide off to our southeast to start the
workweek. We'll start to turn the corner, so to speak on the arctic
airmass, on Tuesday. Upper ridge builds overhead and southerly low
level flow should translate into daytime temps modifying back to mid
January norms if not potentially a bit above normal. These trends
look to hold through the end of the period. Dry conditions are
expected for the most part until very late in the term with a
possible return of some precip toward the end of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1128 PM CST Thu Jan 16 2020
Conditions will deteriorate as strong southeast winds cause IFR
blowing snow across the east tonight. MVFR/IFR cigs will move in
with the low on Friday. KABR and KATY will have IFR vsby most of
the day, especially after snow begins. Winds will be very strong
out of the northwest behind the low Friday evening, as well.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until midnight CST Friday night for
SDZ004>006-009-010-017-018.
Winter Storm Watch from late Friday night through Saturday
afternoon for SDZ004>011-017>023-037.
Winter Storm Warning until midnight CST Friday night for SDZ007-
008-011-019>023.
Winter Weather Advisory until midnight CST Friday night for
SDZ036-037-048-051.
MN...Winter Storm Watch from late Friday night through Saturday
afternoon for MNZ039-046.
Winter Storm Warning from 6 AM Friday to midnight CST Friday
night for MNZ039-046.
&&
UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Vipond
AVIATION...WiseHazardous weather outlook, Jan 16, 1:39 PM MST, 12 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 239 PM CST Thu Jan 16 2020 MNZ039-046-SDZ007-008-011-019>023-172045- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin- Deuel- 239 PM CST Thu Jan 16 2020 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Strong southerly winds developing later tonight will cause areas of blowing snow, and in some areas blizzard or near blizzard conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A winter storm warning and a winter storm watch for possible blizzard conditions is in effect Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ004>006-009-010-017-018-036-037-048-051-172045- Campbell-McPherson-Brown-Walworth-Edmunds-Faulk-Spink-Hyde-Hand- Lyman-Buffalo- 239 PM CST Thu Jan 16 2020 This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Strong southerly winds will cause areas of blowing snow, and in some areas blizzard or near blizzard conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A winter weather advisory and a winter storm watch for possible blizzard conditions is in effect Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003-015-016-033>035-045-172045- Corson-Dewey-Potter-Stanley-Sully-Hughes-Jones- 239 PM CST Thu Jan 16 2020 /139 PM MST Thu Jan 16 2020/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. While strong southerly winds persist into this evening, areas of blowing snow will continue. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong northwest winds are expected Friday evening through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Dorn
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 2:48 AM MST | Blizzard Warning | ABR | Brown, Buffalo, Campbell, Clark, Codington, Day and 13 more | 38 hr |
Nearby
High Wind Warnings in South Dakota, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.